Migraine self-care

General Information

A migraine is typically a headache with moderate to severe throbbing or pounding on one side of your head. It may start as a dull headache, and can spread from one side of your head to the other. Some people may experience ‘ice pick’ jabbing pains. When experiencing a migraine, most people feel sick, some will actually vomit, while many will be sensitive to light and noise.

Migraines can last from 4 hours to 3 days, and average about 24 hours. They may occur just occasionally or more frequently, e.g. from once a year to every few days, and are usually moderate to severe in intensity. There is a strong hereditary component to migraine, and first attacks usually occur in adolescence. Migraine is rare in people over 50 and these people should always see a doctor.

Not all people have the same migraine symptoms, but the pattern of symptoms is usually the same.

Symptoms

Apart from the headache, which is typically on one side of the head, other common migraine symptoms include:

  • visual disturbances, including blurred vision, flashes of light, zigzag lines, blind spots
  • yawning, sleepiness, feeling tired
  • weakness, numbness or tingling in the face, arm or leg
  • difficulty seeing or speaking, or difficulty understanding people

Up to 25% of people with migraine experience an ‘aura’ about 20 to 60 minutes before the headache starts. This may take the form of a funny smell, taste, feeling or visual disturbance that is typically the same before each migraine event.

Triggers

Many things can trigger or aggravate migraines, and they differ between people. Triggers include:

  • alcohol
  • certain foods (e.g. cheese, chocolate, caffeine, citrus fruits, preserved meats, fish)
  • dehydration
  • hormonal changes during menstruation
  • hunger
  • excitement
  • irregular or little exercise
  • food allergies
  • heat or cold
  • lights (especially flickering lights or too much glare)
  • loud noises
  • sex
  • stress or relaxation after stress
  • eye strain
  • strong smells and smoke
  • trauma to the head
  • too little or too much sleep
  • certain medicines, e.g. the oral contraceptive pill, and over-use of pain medication

See Your Pharmacist or Medical Professional

  • if it is the first migraine or severe headache you have had, especially if you are aged over 50
  • if you have never talked to a doctor before about migraines
  • if your migraine symptoms are severe, if there is a change between attacks or they appear more often than twice a month
  • if you are pregnant, breastfeeding or have recently started taking oral contraception
  • if you have other medical conditions or take other medicines
  • if you have allergies to any medicines
  • if your headache is severe for more than 4 hours, or suddenly gets worse
  • if your headache lasts longer than 24 hours
  • if your headache is worse in the morning, then improves
  • if you are experiencing a new or different type of headache
  • if lying down makes your headache worse
  • if you have had a recent head injury (within 3 months) or have lost consciousness
  • if your temples feel tender or painful, especially if you are older
  • if you have a severe, sudden headache across the back of your head
  • if the person with the headache is a child; children with migraines may experience different symptoms, such as stomach pains, and should see a doctor
  • if medicines do not help your headache
  • if your eyes are painful
  • if you have changes in vision (e.g. if this is the first time you have experienced visual disturbance as part of an ‘aura’; if you usually get visual disturbance as part of a migraine but this is different from usual; if the visual disturbance doesn’t go away; any other unexplained changes to your vision)
  • if you feel dizzy or lose your balance
  • if your speech is slurred (unless you have experienced this before as part of a migraine and have previously had a doctor’s advice about this; consult a doctor if this is a new symptom or if this is a usual symptom for you but lasts longer than usual or is worse than usual)
  • if your muscles feel weak (unless this is a usual symptom for you as part of a migraine or occurs for longer or more severely than usual)
  • if your sense of smell or hearing is affected
  • if tingling does not go away or spreads across your body
  • if symptoms are not typical of migraines, including:
    • fever
    • stiff neck or rash
    • blocked nose
    • if you are not sleeping
    • if you feel unusually depressed or your personality is affected

Treatment Tips

  • take pain relief that is recommended by a doctor or pharmacist at the first sign of a migraine
  • rest in a quiet, dark room
  • work out a migraine treatment plan with your health professional
  • keep a diary of when your migraines occur, what foods you eat and what your stress levels are like; this process may help identify migraine triggers
  • be careful not to overuse oral pain relief medications (analgesics), since a medication overuse headache may develop as well as your migraine
  • drink plenty of water, maintain regular exercise and eat a healthy diet
  • limit alcohol intake and consider stopping smoking if you are a smoker
  • relaxation exercises and yoga may reduce stress levels
  • increase your sleep
  • try and improve your posture

Treatment Options

  • try a pain relief medicine, but if this does not help, try a migraine-specific medicine
  • if you feel too nauseous to swallow tablets, try soluble tablets or tablets that dissolve in your mouth
  • some pain relief medicines are not suitable for everyone; check with your pharmacist before taking

Oral pain relief medicines (analgesics)

[GENERAL SALE]
e.g. paracetamol, packets of 24 or fewer (Panadol range), aspirin (Aspro range, Disprin range); ibuprofen, packets of 24 or fewer (Advil Tablets, Advil Liquid Caps, Nurofen range, Panafen IB, Tri-Profen)

[PHARMACY ONLY]
e.g. paracetamol, ibuprofen, larger pack sizes (Advil Tablets, Advil Liquid Caps, Dymadon, Dymadon P, Nurofen, Panadol, Panafen IB, Panamax, Paracetamol Sandoz, Rafen); paracetamol liquid preparations (Dymadon Drops, Dymadon Suspension, Panadol (Children)); ibuprofen liquid preparations (Dimetapp Children's Ibuprofen Pain & Fever Relief Suspension, Dimetapp Infant's Ibuprofen Colour Free Pain & Fever Relief Suspension, iProfen Suspension for Children, Nurofen for Children, Nurofen for Children Infant Drops), diclofenac (Voltaren Rapid 12.5), naproxen (Aleve, Naprogesic, Nurolasts)

[PHARMACIST ONLY]
e.g. Voltaren Rapid 25

  • paracetamol, aspirin and NSAIDs (non-steroidal anti-inflammatory drugs, which include ibuprofen, diclofenac and naproxen) relieve pain and reduce fever
  • paracetamol is a safe choice for most people but it is important not to take more than recommended. It is an ingredient in many cold and flu remedies so be careful not to double dose. The maximum daily dose of paracetamol for an adult is 4 g (4000 mg), and no more than 1 g (1000 mg) every 4 hours. It is important to dose children by their weight and to follow the manufacturer’s instructions on dosage
  • aspirin and NSAIDs are not suitable for everyone. Children under 12 years old must not take aspirin because it can cause Reye’s syndrome, a serious condition. It should also be avoided by adolescents under 16 years old who have a viral illness. Check with your pharmacist before taking aspirin or NSAIDs if you:
    • have a history of stomach problems, such as ulcers or indigestion
    • have asthma; some people with asthma find their condition is made worse by these types of medicines
    • have kidney problems or a heart condition
    • take other medications
    • have an allergy to aspirin or NSAIDs
    • are pregnant or breastfeeding
    • are elderly; you may be at more risk of side effects
    • are dehydrated
  • sometimes aspirin and NSAIDs can cause side effects. It is important to take these products with a glass of water and food to minimise heartburn. If you develop indigestion, or unusual or increased bleeding or bruising, stop taking them and talk to your pharmacist

Combination analgesics

[PHARMACY ONLY]
e.g. paracetamol + codeine (Codalgin, Comfarol Forte, Mersyndol Day Strength, Painstop For Children Day-Time Pain Reliever, Panadeine, Panadeine Forte, Panadeine Extra, Prodeine-15, Prodeine Forte)

e.g. ibuprofen + codeine (Nurofen Plus, Panafen Plus)

[PHARMACIST ONLY]
e.g. paracetamol + codeine + doxylamine (Codalgin Plus, Fiorinal, Mersyndol, Panalgesic, Tensodeine)

  • these products contain two or more ingredients that relieve pain in different ways
  • try single-ingredient products first, and if these do not give adequate pain relief, then try combination products
  • see the warnings above relating to individual ingredients
  • codeine may cause drowsiness and constipation
  • doxylamine (contained in Mersyndol) is sedating and may be helpful if the pain is particularly severe: it is not suitable for people with certain medical conditions, so talk to your pharmacist first

Medicines for nausea with migraine

[PHARMACIST ONLY]
e.g. prochlorperazine (packet of 10 or fewer tablets) (Stemetil)

  • only available for treatment of nausea associated with migraine
  • can cause drowsiness, so do not drive or operate machinery while taking, and avoid alcohol
  • rare side effects include face or muscle twitches; if this happens, stop taking it and see your pharmacist
  • tablets are not suitable for children
  • should be used with an analgesic for migraine

Medicines for nausea and vomiting + pain relief

[PHARMACIST ONLY]
e.g. paracetamol + metoclopramide (Anagraine)

  • when you have a migraine your stomach slows down and medicines take longer to work; metoclopramide prevents this, and relieves nausea and vomiting
  • metoclopramide can cause drowsiness, so do not drive or operate machinery while taking, and avoid alcohol
  • avoid this product in children under the age of 12
  • rare side effects of metoclopramide include face or muscle twitches; if this happens, stop taking it and see your pharmacist

Migraine-specific medicine

Triptan medicines

[PRESCRIPTION ONLY]
e.g. sumatriptan (Imigran, Sumagran, Suvalan), naratriptan (Naramig), zolmitriptan (Zomig)

  • triptan medications specifically treat migraines and work best if taken as soon as the headache starts. It may not be effective if taken during the aura phase before a headache starts
  • these medicines can only be used in people who have had migraines diagnosed by a doctor 
  • they work in a few hours; if the migraine returns after 2 hours a second tablet can help 
  • maximum dosage depends on the triptan used; refer to a pharmacist or packet instructions for advice
  • if the first tablet does not work, try another pain reliever, such as ibuprofen (a non-steroidal anti-inflammatory (NSAID) medicine, as detailed above). Another dose of the triptan should not be given
    they may interact with other medicines and herbal preparations, such as St John’s wort; check with your pharmacist 
  • triptans are usually well tolerated, although some people may experience sensations of tingling, warmth, weakness, dizziness or nausea; see your pharmacist if you experience these symptoms 
  • triptans may not be suitable for some people, such as pregnant women, children or those with heart disease; check with your pharmacist 
  • if you do not respond to one triptan, the doctor may decide to try another one
  • take care not to overuse triptans, as this may contribute to headaches
  • other medications for migraine, such as cafergot, clonidine, and pizotifen are also available on a prescription from a doctor

More Information

Availability of medicines

  • GENERAL SALE available through pharmacies and possibly other retail outlets.
  • PHARMACY ONLY available for sale through pharmacies only.
  • PHARMACIST ONLY may only be sold by a pharmacist.
  • PRESCRIPTION ONLY available only with a prescription from your doctor or other health professional.

Search myDr for Consumer Medicine Information

Last Reviewed: 7 December 2009
myDr

Online doctor

mydrgo.com.au - see a doctor online

myDr.com.au can't replace advice from a trusted healthcare professional. If you are located in Australia, you can consult a Doctor now via video, available on desktop (Chrome/Firefox), iPhone or Android.

myDr

myDr

myDr provides comprehensive Australian health and medical information, images and tools covering symptoms, diseases, tests, medicines and treatments, and nutrition and fitness.